Kansas, 2009Winter Storm in Kansas, December 24 to 25, 2009
December 24 to 25, 2009 · NWS SGF · 3 events in 3 counties and zones
An intense winter storm system brought heavy snow, significant sleet and light freezing rain accumulations in addition to strong winds to southeast Kansas and southwest Missouri Christmas Eve into early Christmas Day. Snowfall accumulations of four to six inches were common on top of sleet accumulations of one quarter to one inch.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense winter storm system brought heavy snow, significant sleet and light freezing rain accumulations in addition to strong winds to southeast Kansas and southwest Missouri Christmas Eve into early Christmas Day. Snowfall accumulations of four to six inches were common on top of sleet accumulations of one quarter to one inch. Near blizzard conditions developed across southeast Kansas and far southwest and west central Missouri as the surface low tracked nearly due north from Arkansas to northeast Missouri. Sustained winds of 20 to 35 mph with higher gusts were common reducing the visibility, and causing blowing and drifting snow. Wind chill values were well below zero. This winter storm had a severe impact on holiday travel.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 24, 12:02 PM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Dec 24, 12:02 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 PM CST THU DEC 24 2009
...UPDATE TO PUBLIC AND AVIATION...
.UPDATE...
HAVE STARTED THE WINTER STORM WARNING ALONG AND WEST OF THE
HIGHWAY 71 CORRIDOR AT 18Z. THE 17Z MESOSCALE ANALYSIS INDICATES
THE FREEZING LINE LOCATED FROM IOLA TO INDEPENDENCE KANSAS. THE
PRESSURE FALLS WE SAW EARLIER THIS MORNING ACROSS EASTERN KANSAS
DUE TO DEEPENING LOW PRESSURE OVER THE ARKLATEX HAVE BEEN REPLACED
BY WEAK PRESSURE RISES. MEANWHILE...STRONG COLD AIR ADVECTION
CONTINUES ACROSS EASTERN KANSAS AND WESTERN MISSOURI AS NORTH TO
NORTHWEST WINDS CONTINUE TO INCREASE WITH THE DEEPENING SURFACE
LOW. THE FREEZING LINE WILL THEREFORE CONTINUE TO PROGRESS
EASTWARD EARLY THIS AFTERNOON INTO THE HIGHWAY 71 CORRIDOR.
ABOVE THIS SHALLOW COLD LAYER...WEAK WARM ADVECTION CONTINUES WITH
AN EASTERLY FETCH NOTED AROUND 850 MB. THIS TREND WILL CONTINUE
THROUGH THE EARLY AFTERNOON. BY LATE THIS AFTERNOON...RAPIDLY
INCREASING AND DEEPENING FRONTOGENESIS WILL BEGIN TO ELIMINATE THE
WARM NOSE AS THAT SURFACE LOW AND ATTENDANT UPPER LEVEL LOW BEGIN
TO PULL NORTH TOWARDS THE OZARKS.
MEANWHILE...SYNOPTIC SCALE LIFT WILL QUICKLY INCREASE ACROSS
SOUTHEAST KANSAS AND WESTERN MISSOURI EARLY THIS AFTERNOON. THE
STRONG FRONTOGENETIC ZONE COMBINED WITH A SLUG OF MID AND UPPER
LEVEL UPWARD OMEGA WILL SET THE STAGE FOR INCREASING PRECIPITATION
COVERAGE AND INTENSITY.
WITH ALL THAT SAID...EXPECT A PERIOD OF FREEZING RAIN WITH PERHAPS
SOME SLEET THIS AFTERNOON ALONG AND WEST OF HIGHWAY 71. MAY SEE A
TENTH OF AN INCH OF GLAZING...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. PRECIPITATION OVER THIS REGION SHOULD THEN RAPIDLY
CHANGE TO SNOW BY EARLY THIS EVENING.
THE FORECAST APPEARS TO BE MAINLY ON TRACK ACROSS THE REST OF THE
OZARKS. WE WILL BE CLOSELY MONITORING THE PROGRESS OF A MATURING
TROWAL ACROSS THE CENTRAL AND SOUTHERN PLAINS. WE MAY NEED TO BUMP
UP SNOW AMOUNTS ACROSS PORTIONS OF WESTERN MISSOURI OR EXTREME
SOUTHEAST KANSAS ONCE WE GET A BETTER HANDLE ON THIS FEATURE.
ONE OTHER CAVEAT TO THROW OUT THERE IS THAT WIND ADVISORY CRITERIA
(SUSTAINED WINDS OF 30 MPH OR GREATER AND/OR GUSTS OF 45 MPH OR
GREATER) IS EXPECTED OVER MUCH OF SOUTHEAST KANSAS AND WESTERN
MISSOURI. THIS FACET OF THE STORM SYSTEM WILL BE COVERED IN THE
WINTER STORM WARNING.
SCHAUMANN
&&
.DISCUSSION...
FORECAST CHALLENGES CONTINUE TO DEAL WITH HEAVY RAINS/FLASH FLOOD
POTENTIAL TODAY...FOLLOWED BY WINTER WEATHER CONDITIONS THIS
EVENING AND TEMPERATURES THROUGH THE WEEKEND.
CURRENTLY...SURFACE COLD FRONT KNOCKING ON THE DOOR...CURRENTLY
EXTENDING FROM A SURFACE LOW OVER NORTHWEST MISSOURI...EXTENDING
SOUTHWEST TO A SECOND SURFACE LOW LOCATED IN EASTERN OKLAHOMA
THIS MORNING. UPPER SHORTWAVE CURRENTLY OVER SOUTHWEST
TEXAS...MOVING SLOWLY TO THE NORTHEAST. TO OUR SOUTH AND
EAST...SIGNIFICANT GULF MOISTURE CONTINUES TO PUMP NORTH WITH
WIDESPREAD MODERATE RAINS OVER MUCH OF ARKANSAS...MOVING INTO
SOUTHEASTERN MISSOURI THIS MORNING. WILL CONTINUE THE FLASH FLOOD
WATCH FOR OUR SOUTHEASTERN COUNTIES TO ACCOUNT FOR THIS
SIGNIFICANT RAINFALL HEADING THAT WAY.
FOR TODAY...SOME MODELS DIFFERENCES IN REFERENCE TO THE MOVEMENT
OF THE SYSTEM OVER TEXAS. WRF MOVES THE SYSTEM FURTHER EAST WITH
HEAVIER SNOWS MOVING INTO OUR EASTERN COUNTIES...AS WELL AS NORTHEASTERN
MISSOURI AND SOUTHERN ILLINOIS. GFS...WHICH HAS BEEN MORE
CONSISTENT OVER THE PAST FEW DAYS...KEEPS SYSTEM FURTHER WEST. THE
NEW ECMWF ALSO SUPPORTS THIS SOLUTION FURTHER WEST...SO HAVE
TRENDED FORECAST MORE IN LINE WITH THE GFS TODAY. GFS BRINGS THE
SOUTHERN LOW INTO SOUTH CENTRAL MISSOURI THIS AFTERNOON...WITH
COLDER AIR WRAPPING INTO THE LOW FROM THE NORTHWEST BY MID
AFTERNOON. 850MB TEMPERATURES FALL QUITE RAPIDLY THIS
AFTERNOON...FALLING FROM +6C THIS MORNING TO -8C BY EARLY
EVENING ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS...A 25
DEGREE F DROP IN LOW LEVEL TEMPERATURES FOR OUR WESTERN COUNTIES.
SIGNIFICANT UPGLIDE SEEN ON ISENTROPIC SURFACES ACROSS WESTERN
MISSOURI IN THE TROWAL FEATURE THAT SETS UP BEHIND THE LOW. THERE
IS GOING TO BE A BRIEF WINDOW...SAY FROM 00Z THIS AFTERNOON TO
MAYBE 12Z CHRISTMAS DAY...WHERE WE BELIEVE THERE IS GOING TO BE
SUBSTANTIAL SNOWFALL ACROSS OUR WESTERN HALF OF THE CWA. WITH
850MB TEMPERATURES RAPIDLY FALLING THROUGH THE EVENING AS 850MB
TEMPERATURES FALL TO -13C BY 12Z FRIDAY. SURFACE WINDS WILL BE
QUITE GUSTY AS WELL FROM THE NORTHWEST AS WE SEE A 25MB PRESSURE
GRADIENT SETTING UP FROM THE SURFACE LOW CENTER OUT TO WICHITA
KANSAS. THESE STRONG WINDS...COMBINED WITH SNOW ACCUMULATIONS OF 4
TO 8 INCHES POSSIBLE...LED US TO ISSUE A WINTER STORM WARNING FOR
COUNTIES WEST OF A LINE FROM CASSVILLE TO SPRINGFIELD TO
VERSAILLES FOR THIS EVENING THROUGH FRIDAY AFTERNOON. SNOW SHOULD
RAPIDLY DECREASE DURING THE MORNING HOURS CHRISTMAS DAY...BUT WITH
THE GUSTY NORTHWEST WINDS CONTINUING...DECIDED TO ERR ON THE SIDE
OF SAFETY AND KEEP THE WARNING GOING THROUGH THE AFTERNOON HOURS
AS BLOWING AND DRIFTING SNOW WILL BE COMMON. FURTHER
EAST...DECIDED TO GO WITH A WINTER WEATHER ADVISORY AS THESE AREAS
WILL SEE A LESSER AMOUNT OF SNOW FALL AS THE SYSTEM PULLS TO THE
NORTHEAST AND COLDER AIR WILL BE DELAYED SOME THIS EVENING. DAY
SHIFT MAY NEED TO ADD A FEW MORE COUNTIES TO THE WARNING SHOULD
THE TROWAL SHIFT FURTHER EAST AS THE WRF SUGGESTS.
BY FRIDAY AFTERNOON...MAJORITY OF PRECIPITATION SHOULD SHIFT TO
THE NORTH AS THE LOW CONTINUES TO MOVE INTO IOWA. COLD AIR WILL
STILL BE IN PLACE ALONG WITH GUSTY NORTHWEST WINDS OVERNIGHT INTO
SATURDAY. TEMPERATURES ARE GOING TO BE VERY COLD AND HAVE UNDERCUT
GUIDANCE ON TEMPERATURES FOR BOTH SATURDAY MORNING AND AFTERNOON.
COLD AIR TO STAY IN PLACE THROUGH THE WEEKEND WITH 850MB
TEMPERATURES STAYING IN THE NEGATIVE DOUBLE DIGITS. A STRATUS DECK
SHOULD REMAIN IN PLACE AS WELL IN THE CYCLONIC NORTHWESTERLY FLOW
TO LIMIT ANY SUNSHINE...SO CONTINUED UNDERCUTTING GUIDANCE ON
TEMPERATURES THROUGH THE WEEKEND. THE WAY IT LOOKS...WE SHOULD
CONTINUE TO SEE BELOW NORMAL TEMPERATURES IN THE NORTHWEST FLOW
UNTIL AT LEAST TUESDAY...WHEN WINDS SHIFT TO A MORE WESTERLY DIRECTION.
CLAYCOMB
&&
.AVIATION...
RAIN AND DRIZZLE WILL PERSIST ACROSS SOUTHWEST MISSOURI EARLY THIS
AFTERNOON WITH MAINLY IFR CONDITIONS EXPECTED. A TRANSITION TO
FREEZING RAIN IS THEN EXPECTED AT KJLN AROUND MID AFTERNOON. THERE
MAY THEN BE A BRIEF PERIOD OF SLEET BEFORE A CHANGE OVER TO ALL
SNOW EARLY THIS EVENING. A TRANSITION TO SNOW IS EXPECTED THIS
EVENING AT KSGF AND KBBG. THERE COULD BE A BRIEF PERIOD OF
FREEZING RAIN OR SLEET AT THESE TERMINALS. MODERATE TO
OCCASIONALLY HEAVY SNOW IS THEN EXPECTED AT ALL TERMINALS BY LATE
THIS EVENING INTO THE OVERNIGHT. WITH STRONG AND GUSTY NORTHWEST
WINDS...LIFR CONDITIONS WILL PREVAIL. THE SNOW WILL SLOWLY LIGHTEN
UP LATE TONIGHT AND FRIDAY MORNING...WITH FLIGHT CONDITIONS SLOWLY
IMPROVING. HOWEVER...STRONG AND GUSTY WEST TO NORTHWEST WINDS WILL
CONTINUE...SO MVFR CONDITIONS WILL PERSIST THROUGH AT LEAST THE
LATE MORNING.
SCHAUMANN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST
FRIDAY FOR MOZ057-058-070-071-081>083-091-092-096>098-
104>106.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST FRIDAY
FOR MOZ055-056-067>069-078>080-089-090-094-095-102-103.
WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR MOZ066-077-088-
093-101.
KS...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR KSZ073-097-101.
&&Hazardous weather outlook, Dec 24, 12:57 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CST THU DEC 24 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1257 PM CST THU DEC 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
FOUR TO EIGHT INCHES OF SNOW ACCUMULATION ARE FORECASTED FOR
PORTIONS OF SOUTHEAST KANSAS AND THE MISSOURI OZARKS. MORE
SPECIFICALLY...THIS BAND OF HEAVY SNOW WILL IMPACT LOCATIONS
ALONG AND WEST OF A LINE FROM ROUGHLY TABLE ROCK LAKE...TO
SPRINGFIELD...TO VERSAILLES. ALONG WITH THIS SNOW
ACCUMULATION...THERE MAY BE A BRIEF PERIOD OF FREEZING RAIN AND
SLEET...PRIOR TO PRECIPITATION CHANGING COMPLETELY OVER TO SNOW.
REGARDING THE TIMING OF THIS EPISODE OF WINTER WEATHER...RAIN IS
EXPECTED TO BRIEFLY CHANGE OVER TO FREEZING RAIN AND SLEET FROM
WEST TO EAST THIS AFTERNOON...EVENTUALLY CHANGING OVER TO SNOW BY
LATE THIS AFTERNOON INTO THE EVENING HOURS.
WIND GUSTS COULD EXCEED 45 MPH AT TIMES WHILE THE HEAVY SNOW IS
FALLING. THIS WILL CREATE NEAR BLIZZARD LIKE CONDITIONS FROM LATE
THIS AFTERNOON INTO TONIGHT.
BOTTOM LINE...TRAVEL IS NOT RECOMMENDED THIS EVENING AND TONIGHT
ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
LIGHT SNOW WILL ALSO BE POSSIBLE ACROSS THE REMAINDER OF THE
OUTLOOK AREA CHRISTMAS DAY...WITH MINOR ACCUMULATIONS POSSIBLE.
LIGHT SNOW OR FLURRIES WILL REMAIN POSSIBLE SATURDAY...WITH THE
POTENTIAL FOR ADDITIONAL MINOR ACCUMULATIONS.
IN ADDITION...THE STRONG NORTHWEST WINDS WILL PRODUCE WIND CHILLS
IN THE SINGLE DIGITS AND TEENS FROM LATE TONIGHT THROUGH
SATURDAY.
INTERESTS ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS SHOULD
KEEP UP WITH THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE AS DETAILS BECOME CLEARER REGARDING THE IMPACTS OF THIS
STORM SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
CRAMER
In the hours before
Local storm report, Dec 24, 9:12 AM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
912 AM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD DEERFIELD 37.84N 94.51W
12/23/2009 VERNON MO POST OFFICE
A FEW ROADS EXPERIENCED FLOODING FROM HEAVY RAIN AND
RUNOFF. ALSO...THE MARMATON RIVER WAS BEGINNING TO FLOOD
OVER NEARBY LOW LYING AREAS.
&&
DCRAMERWinter Storm, Bourbon
- When
- December 24, 3:00 PM CST to December 25, 6:00 AM CST
- Where
- Bourbon forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
Heavy snow accumulations of four to six inches in addition to sleet accumulations of one half to one inch and a minor accumulation of freezing rain. Winds of 20 to 35 mph resulted in near blizzard conditions at times and dangerous wind chills. Holiday travel was severely impacted.
Winter Storm, Cherokee
- When
- December 24, 3:00 PM CST to December 25, 6:00 AM CST
- Where
- Cherokee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
Heavy snow accumulations of four to six inches in addition to sleet accumulations of one half to one inch and a minor accumulation of freezing rain. Winds of 20 to 35 mph resulted in near blizzard conditions at times and dangerous wind chills. Holiday travel was severely impacted.
Winter Storm, Crawford
- When
- December 24, 3:00 PM CST to December 25, 6:00 AM CST
- Where
- Crawford forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
Heavy snow accumulations of four to six inches in addition to sleet accumulations of one half to one inch and a minor accumulation of freezing rain. Winds of 20 to 35 mph resulted in near blizzard conditions at times and dangerous wind chills. Holiday travel was severely impacted.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 24, 20096 deaths · $2.1 million · 26 events
- Blizzard and Winter Storm in Oklahoma, December 24, 20093 deaths · $2.1 million · 42 events
- Winter Storm in Oklahoma, December 24 to 25, 20093 deaths · 19 events
- Tornadoes and Flooding in Louisiana, December 24, 20091 death · 4 injured · $5.8 million · EF2 · 25 events
- Flash Flooding and Flooding in Missouri, December 24 to 25, 20092 deaths · 11 events
- Blizzard and Winter Storm in Nebraska, December 24 to 27, 20091 death · 60 events
- Blizzard and Heavy Snow in Texas, December 24 to 25, 20091 death · 5 injured · 11 events
- Flash Flooding and Debris Flows in Puerto Rico, December 24 to 25, 2009$5.8 million · 39 events
- Extreme Cold in Montana, December 24, 20091 death · 1 event
- Winter Storm in Iowa, December 24 to 25, 2009$1.4 million · 25 events
- Tornadoes and Flash Flooding in Louisiana, December 24, 20091 injured · $175,000 · EF1 · 16 events
- Flash Flooding and Heavy Rain in Arkansas, December 24, 2009$558,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202106, 202107, 202108.